Mesenteric vein thrombosis associated with intravaginal contraceptives: a case report and review of the literature.
Mesenteric vein thrombosis (MVT) is a distinct clinical cause of intestinal ischemia representing 5-15% of all ischemic events. MVT has acute, subacute, and chronic presentations and an underlying cause can be found in nearly 75% of cases. Exogenous hormones are used worldwide by millions of women for contraception and postmenopausal replacement therapy. Current preparations include oral, transdermal, and intravaginal delivery systems. The risk of venous and arterial thrombosis with oral preparations is well established, however the risk with parenteral preparations has not been fully established. The mechanisms underlying these increased risks have not been fully elucidated. We report a case of mesenteric vein thrombosis associated with intravaginal hormonal contraception. A review of the current literature reveals no prior reports of this complication of intravaginal or transdermal hormonal therapy. When taking a medical history, it is imperative for physicians to be aware of all medications, including those not taken orally.
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)